R. T. BRECKENRIDGE, M.D.; R. W. KELLERMEYER, M.D.
A few cases have been reported in which hemorrhagic syndromes associated with a lack of the vitamin K-dependent clotting factors were thought to have resulted from the ingestion of propylthiouracil (1-6). In the patient whose case is described here, hemorrhagic symptoms were attributed to the effects of propylthiouracil until a specific assay for bishydroxycoumarin was done on the patient's serum and medication. This case is reported to draw attention to the physical similarity between bishydroxycoumarin (Dicumarol®, Lustgarten) and propylthiouracil (Parke, Davis, and Co.) and to the possibility that one may be inadvertently confused with the other.
Blood was collected
Learn more about subscription options.
Register Now for a free account.
BRECKENRIDGE RT, KELLERMEYER RW. A Hemorrhagic Syndrome Due to Dicumarol Poisoning Masquerading as Propylthiouracil Sensitivity. Ann Intern Med. 1964;60:1066–1068. doi: 10.7326/0003-4819-60-6-1066
Download citation file:
Published: Ann Intern Med. 1964;60(6):1066-1068.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only